Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 107, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2019, 10:51 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2019, 10:51 PM CDT (03:51 UTC)
- Expired
- Aug 7, 2019, 11:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:30 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 7, 6:30 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 630 PM CDT Wed Aug 7 2019 .SHORT TERM...(This Evening through Thursday) Issued at 246 PM CDT Wed Aug 7 2019 As cooler, drier and more stable air in the low levels settles south the mid levels will be a little slower to respond. This is important as a weak wave moves through NE tonight and could cause a few thunderstorms to develop. The roughly 800 mb to 700 mb layer will see winds increase a bit and turn to a southwest direction, which may interact with a mid level boundary and some marginally unstable air with mid level lapse rates right around 7 degrees C. Some of this activity could creep up towards Interstate 90 to about where the 750 mb to 700 mb boundary is located. Overall confidence is pretty low with this set up. An isolated severe storm not impossible but not very likely. As this drier air filters south it should produce some mild Thursday morning lows with light winds. The only factor working against a nice radiational cool down will be cloud cover from potential convection. Will aim for mid 50s near Brookings to 60 to 65 along and south of I-90. High pressure will be in control of the weather Thursday and it should lead towards a very pleasant day. Highs will be in the upper 70s to lower 80s with reduced humidity and winds less than 10 mph. .LONG TERM...(Thursday Night through Wednesday) Issued at 246 PM CDT Wed Aug 7 2019 Thursday night into Friday will see the continuation of the influence of this dry and stable air. Southerly return flow will develop to the west and set up an axis of instability in western SD. Any showers and thunderstorms that develop should remain west of the Missouri River through Friday afternoon as any motion east will result in weakening. Friday will be another pleasant day with highs generally 80 to 85 and humidity levels seasonally humid. Friday night into Saturday continues to be the next best chance for rain and thunderstorms. Initially in the evening we will still be fighting through some dry and stable air but as a decent upper level wave moves into eastern North Dakota the low and mid level flow turn to the southwest and advective in warm and moist air. This should allow for a good chance for showers and thunderstorms with the better chances late at night into Saturday morning. Saturday during the day is a low confidence severe weather potential as the models are all over the place on where the surface boundary will end up. Right now a basic blend would suggest the southeast half of the cwa in the warm sector ahead of the boundary. Will also be dealing with potential morning thunderstorms and any issues they bring affecting heating. Sunday should prove to be a mostly quiet day with thunderstorm chances returning later at night. Getting pretty far out in the forecast cycle to try timing much so will have small chances in Sunday night through Monday night. Models are in decent agreement on swinging through a bit of a northern stream influence in the upper levels which should bring cool readings for the middle of next week. So looking at highs mainly 70s Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 627 PM CDT Wed Aug 7 2019 VFR conditions through 06z. Thereafter, elevated storms may develop in southeastern South Dakota working east into Northwest Iowa early Thursday morning. Cumulus field will develop throughout the daylight hours on Thursday, with light northwest wind. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...BT
Hazardous weather outlook, Aug 7, 4:11 AM CDT, 18 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 411 AM CDT Wed Aug 7 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-080915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 411 AM CDT Wed Aug 7 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 29 min |
| Aug 7, 11:54 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 36 min |
| Aug 8, 12:29 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.